(Natural News) New Zealand’s Ministry of Health reported what they believe to be the country’s first death linked to the Pfizer-BioNTech Wuhan coronavirus (COVID-19) vaccine.
In an emailed statement on Monday, New Zealand’s COVID-19 Vaccine Independent Safety Monitoring Board said a woman died from myocarditis, an inflammation of the heart muscle, following Pfizer vaccination.
The case has been referred to the coroner already but the official cause of death hasn’t been determined. However, the board said the myocarditis was “probably due to vaccination.”
The board also noted that the woman had other medical issues that could have “influenced the outcome following vaccination.”
The report comes as New Zealand battles a wave of the Delta variant of the coronavirus after nearly six months of being virus-free.
Pfizer-BioNTech vaccine linked to cases of myocarditis
Myocarditis is an inflammation of the heart muscle wall that can greatly limit the organ’s ability to pump blood and can cause changes in heartbeat rhythms. It can occur at any age and is typically caused by a viral illness. But in some cases, myocarditis is also caused by the body’s immune reaction to the initial heart damage.
Symptoms of myocarditis include chest pain, an irregular heartbeat and shortness of breath. There is no specific treatment for myocarditis. Physicians often advise resting and taking anti-inflammatory drugs to lower inflammation and alleviate symptoms.
In a majority of cases, myocarditis is preceded by a few days or weeks by a flu-like illness. Though usually mild, myocarditis can lead to life-threatening events like heart failure, heart attack and stroke.
Pfizer said it recognized there could be reports of myocarditis after vaccinations. However, the company emphasized that such adverse effects were “extremely rare.”
The company also said it takes adverse events potentially associated with its COVID-19 vaccine “very seriously” and that the benefits of vaccination with the Pfizer COVID-19 vaccine continue to outweigh the risks of COVID-19 infection and vaccine side effects, including myocarditis.
However, regulators in the United States, the European Union (EU) and the World Health Organization (WHO) have already said that mRNA vaccines from Pfizer and Moderna are associated with cases of myocarditis and pericarditis, an inflammation of the lining around the heart. Experts have noted that the cases tend to be mild and treatable but can lead to serious illness and hospitalization, especially among younger men and adolescents. (Related: Heart inflammation reported in teens following Moderna and Pfizer vaccine.)
In fact, the Centers for Disease Control and Prevention (CDC) investigated reports of myocarditis among younger men and adolescents in June. Despite the reports, the CDC continued to urge adolescents aged 12 and older to get vaccinated. Similarly, independent media authorities continue to stress that the mRNA vaccines remain overwhelmingly safe for public use.
Pfizer is New Zealand’s primary vaccine provider, and the country has ordered enough doses to vaccinate everyone aged 12 and older. More than 3.3 million doses of the vaccine have been administered in the country, which has a population of almost 4.9 million.
Despite that, Prime Minister Jacinda Arden has put several parts of the country under lockdown again in a bid to control the rising number of cases after several months of being virus-free.
Auckland, a metropolitan city on the North Island of New Zealand, is under level-four lockdown for two weeks, while the country south of Auckland is under level-three lockdown until Monday, Sept. 6. Level four means it’s likely the disease isn’t contained. It’s worth noting that, to date, New Zealand only has 651 active cases of COVID-19.
Vaccines.news has more articles about other side effects of COVID-19 vaccines.